Discussions that mention potassium

Diet & Nutrition board


Prednisone does not require a very special diet. The drug can cause weight gain, so don't eat too much. It can also cause irritability, and keeping the stomach full helps counteract that, so don't eat too little.

You may also need to avoid salt and get plenty of calcium and potassium. So, avoid packaged foods with lots of added salt, and eat lots of fruits and veggies. Not the world's most complicated diet.
Hi Saborosa,
I was diagnosed with sarcoidosis 10 odd years ago and had it for about 6 years prior to that. Short term prednisone is less of a problem than long term. The side effects can be as bad as the disease. While I was on a high dose I could have (and possibly did) eat a cow- whole - alive- with hooves and horns. I packed on an enormous amount of weight in only a few weeks, and haven't lost it at all. My respirologist failed to tell me about that side effect; also forgot to mention that prednisone removes calcium from bones, also it removes potassium. Your doctor should be monitoring these. I found out in an emergency ward. I had to have three bags of potassium injected and boy it hurt! Also was getting lots of needles for calcium that had been depleted. The extra weight is a big problem as the need for food can be overwhelming. It is not just being extra-hungry for dinner; it is a painful don't-care-if it-is-cooked- kind of hunger. The weight does not go on like normal fat. You get a large stomach and moon face, with time a buffalo hump, and possibly Cushing disease. I would suggest you avoid processed foods as much as possible. Follow the Canada food guide and eat the maximum vegetables and fruits, and the mininum carbohydrates, drink lots of water; green tea is a good choicE. Be careful in the sun. It may be that you have the acute type of sarcoidosis and your use of prednisone will be short-term. Don't go off the steroids without a doctor's assistance. Good luck.